Hail, Clarion
- When
- May 28, 3:04 PM EST
- Where
- Clarion County, 0.52 mi E of Knox
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -79.540
Showers and thunderstorms, some of which where severe, developed in a rather unstable environment with modest shear, in the afternoon and evening of the 28th. Focus for storms was along a warm front, where slow moving/training cells produced heavy rain approaching 3 inches in several areas in the vicinity of Interstate 80.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Showers and thunderstorms, some of which where severe, developed in a rather unstable environment with modest shear, in the afternoon and evening of the 28th. Focus for storms was along a warm front, where slow moving/training cells produced heavy rain approaching 3 inches in several areas in the vicinity of Interstate 80. Flash Flooding was reported in Venango and Clarion counties in Pennsylvania, with additional flooding reported overnight in Indiana county as another round of storms approached with the nearing cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 28, 1:44 PM EST, 1 hour 20 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
244 PM EDT Sun May 28 2017
.SYNOPSIS...
Showers and thunderstorms are expected through tonight with low
pressure and a crossing front. Weak high pressure will keep Memorial
Day mostly dry with seasonable temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
Some mainly scattered showers and storms have formed ahead of
the advancing warm front across SW PA and down into the WV/MD
ridges. Hi-res models have been consistent in continuing this
development, as well as forming additional storms in generally
uncapped warm sector. Highest PoPs initially will remain
generally east of a PIT/MGW line along the warm front. Slow
storm movement still may produce heavy rain totals, especially
along the ridges where storms could become tied to the terrain,
so the Flash Flood Watch will continue. A few scattered severe
storms remain possible as well, as deeper shear tries to move in
from the southwest in tandem with instability.
Cold frontal passage occurs between roughly 04Z and 12Z, with
another round of showers and a few storms accompanying it. At
this time, do not expect this rainfall to exacerbate any late
afternoon/evening flooding, but this will still need to be
monitored. Only a few isolated showers will remain along the
ridges by sunrise. Temperatures remain above seasonal levels
tonight.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
After lingering showers exit early, mostly dry weather is
expected on Monday as high pressure arrives. A shortwave will
skim the region to our north Monday night and Tuesday, bringing
another front across the region that should provide some
scattered showers. Held off on thunder for Tuesday for now as
models disagree on stability, however steepening lapse rates may
allow for it. Precipitation coverage will wane behind the
boundary Tuesday night. Fairly seasonable temperatures are
expected.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The Great Lakes/northeast CONUS trough will remain through the
end of the week, with periodic shower chances from shortwaves
moving through the flow. By next weekend, the upper pattern
becomes more zonal, and a frontal boundary could stall out
somewhere near or in our region. This boundary could provide
more focused rainfall chances, but its placement remains in
question. Temperatures will remain near or just a few degrees
below normal.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 17Z, isolated MVFR ceilings remain, but should scatter
out quickly. Afternoon thunderstorms should develop and remain
over eastern portions of the forecast area. While this should
generally keep conditions dry at ZZV and probably HLG, all other
terminals will have the potential for thunderstorms. Did not
have enough confidence in exactly where axis of precipitation
will develop to go with prevailing TSRA at this time.
As thunderstorms decrease in coverage this evening, a cold
front will move in from the west, bringing a round of
precipitation to all sites and a shift in wind direction from
southerly to westerly. While VFR conditions are expected
through the first half of the TAF period outside of any
showers/thunderstorms, widespread MVFR/IFR conditions should
develop for a few hours behind the front around sunrise.
However, by mid morning ceilings should scatter out, yielding a
return to VFR conditions.
.Outlook...
Restrictions are possible Tue/Wed with an upper trough.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ021-029-
031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ021-
509>514.
&&Hazardous Weather Outlook National Weather Service Pittsburgh PA 1121 AM EDT Sun May 28 2017 MDZ001-PAZ021-029-031-073>076-WVZ021-509>514-291530- Garrett-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1121 AM EDT Sun May 28 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Also, a few thunderstorms could become severe during the afternoon and evening, with large hail and damaging wind gusts as the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-022-023- WVZ001>004-012-291530- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Armstrong-Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- 1121 AM EDT Sun May 28 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. A few thunderstorms could become severe during the afternoon and evening, with large hail and damaging wind gusts as the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement National Weather Service Pittsburgh PA 349 PM EDT SUN MAY 28 2017 PAZ007-008-282015- Venango-Mercer- 349 PM EDT SUN MAY 28 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT EAST CENTRAL MERCER AND SOUTHWESTERN VENANGO COUNTIES... At 349 PM EDT, a strong thunderstorm was located 10 miles southwest of Sugarcreek, or 10 miles southwest of Franklin, moving northeast at 15 mph. Wind gusts up to 55 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Franklin... Sugarcreek... Seneca... Polk... Kennerdell... Utica... Cranberry Township... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4121 7994 4129 8005 4152 7994 4137 7969 TIME...MOT...LOC 1949Z 219DEG 12KT 4129 7997
The Pittsburgh radar (KPBZ), 96 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
5 flood, 4 thunderstorm wind, 4 heavy rain, 3 hail, 2 flash flood. Local standard time, as filed.
Emergency Manager reported multiple trees down around the city of Shippenville.
Emergency manager reported multiple trees down around the city of Clarion.
State official reported many trees and wires down.
Trained spotter reported minor damage to house siding.
Emergency manager reported fast moving water. Several roads north of Clarion were flooded. Route 322 was closed from the intersection at Route 66 to Liberty Street in Clarion Boro. Also, Toby Hill Bridge was closed due to flash flooding.
Local 911 reported several roads closed due to flash flooding around Cooperstown including Route 427, Route 428, and parts of Route 322 toward the Mercer county line.
State official reported Route 322 and North 5th street were closed due to flooding.
Emergency manager reported many roads closed around the city of Greenville due to high water. Some debris was scattered across several roads.
Trained spotter reported as a storm total.
State official reported flooding of several roads in Cherry Tree including Front Stree, State Route 580, and US 219.
State official reported that Wandin Road and State Route 286 were flooding in Green Township.
State official reported roads around and including US 199 flooded. Also, a vehicle was stranded on West Creek Road in North Mahoning Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704920, 704928, 704921, 704922, 704929, 704930, 704931, 704933, 704932, 704923, 704925, 704935, 704926, 704936, 704927, 704937, 704938, 704939.